Family and Caregiver Schizophrenia Discussion Forum

Strong med cocktail in acute psychosis


#1

My son had a serious manic and psychotic episode last year when he was hopsitliaized for two out of three and a half months. He more or less stabilized in June, but refused APs. He was on lithium, but unfortunately had a serious psychotic event over Christmas where he was hospitalized out of state. After two weeks he was discharged on 156 invega sustenna LAI, and depakote 100o mg. and we brought him home. Two days later he was readmitted and they have put him on a cocktail of invega oral 9mg, Latuda 80 mg, Seroquel 150 mg, Depakote 1000, ativan am, lunesta pm, and cogentin. He only received his LAI invega sustenna a week ago. He is so drugged up he can hardly open his eyes and he can’t talk properly. Is this an excessive amount of meds for an acute psychotic episode (he was in this hospital last April so they know how bad he was then). Have they made a mistake do you think?
Thanks


#2

That would be really hard to comment on after just a week or so. Most of those medications initially cause drowsiness for the first month or so. My son has been on several of them. Often the drowsiness and lethargy gets less over time. I would watch his behavior closely and allow him to sleep so long as he is getting food and water and using the bathroom in between. I would also talk to the doctor about your concerns and see how he or she would want to proceed to eventually lessen the cocktail over time if it is possible to do so. Ask about what their expected goals are for your son’s improvement with these particular medications and what they want to see before they are willing to reduce or eliminate certain ones. I hope your son’s condition improves successfully.


#3

So it is not unusual to be on this many meds or APs for an acute episode? Current DX is SZA.


#4

it is hard to know what works in the long run. they just have to adjust his med after few weeks…

I know a friend son’s is on Invega-sustena 234mg and also on 15mg of Zyprexa and possibly on Depokate.

My Son was on following in 2016 for almost 3 months.
6mg Paliperdone + 450 Lithium (Twice daily)+
Escitalopan( 10mg 3x daily every morning for depression) +

  • Benztropine ( same as Cogentin)( 0.5mg, 2x daily) +
    Gabapentin (300mg 3xdaily as needed for anxiety) + some medicine for allergy when needed

He got better with this Cocktail but it was too much meds to deal with. He ended up not taking any and get into episodes and more hospitalizations.
last year 2017, he was on Invega Monthly Injection 234mg + 500 Depokate (daily ) + Cogentin PO
(not sure of the dose) and he also get better but he would not want to continue the meds.

Right now, he is on 234mg Invega. he is better ( speech is clear) but still delusional but better than he was on 156Mg Invega.
I have been requesting for his treatment team to put him on Depokate but he is still refusing oral medicine.
WARNING
I was told by one of his prior Pdoc that it is not good for someone to take Seroquel and Thorazine.

I am not sure why your son needs Seroquel?

I would think that these 3 meds should be enough
invega oral 9mg, Latuda 80 mg +depakote 1000 mg.

I thought also that Ativan is given as needed. ( Knonw as Lorazepam) used to treat anxiety
lunesta (is used to treat insomnia). Again this is given when needed.

Just my suggestions. but his doctor should know better. they will probably reduced some of the meds with time


#5

They said the Seroquel was for mood, I asked the same thing. It seems pointless in the whole scheme of things. Ativan is for three days only, 2 mg. My son did have 234 of invega last April, but he felt like his muscles weren’t functioning. It messed with him for three or four months. He never wanted invega again and gave me power of attorney to make sure it didn’t happen. But no one listened and he was given a lower starting dose :frowning:


#6

I personally believe some doctors are administering Invega Sustenna inappropriately and at the wrong dosage levels. Doctors just like the patients are impatient for different reasons (maybe even for financial reasons) and I believe are not using a strong enough dosage level and waiting long enough for it to take full effect. We kept our daughter on maximum dosage of Invega Sustenna shot for a year. Even at max dosage it DID NOT start really working for a good 3-4 months. At 5 months… major improvement and every day thereafter the Anognosia started disappearing. We personally would never allow so many drugs to be administered at one time. It’s like they are throwing mud against a wall and seeing what will stick. The biggest problem is they will have no idea what is working and what is not.

Medical care providers are just like any other occupation…You have the good and the bad.

Our daughter never wanted to take the Invega Sustenna…she didn’t like the side effects. Those side effects have diminished except for the eating. She would have never been able to hold a job which she does now. She is working, contributing member of society. She has a life. She works and dates. She has a future all because of a drug she never would have stayed on if we hadn’t gotten guardianship and required it. With INSIGHT she now knows that.

I always think of Dr. Fred Frese since his recent death and a quote from one of his friends. " Fred was an unflinching advocate for “consumers.” At the same time, he spoke openly about how essential medication was to his stability. He was leader in NAMI, later helped found the Treatment Advocacy Center and became an advocate for Assisted Outpatient Treatment, which angered some of his peers. I remember him telling me how grateful he was that he was not left homeless and abandoned on the streets."

Also, the more psychotic breaks a person experiences…the more damage maybe happening. There is also the stop and start of medication which also contributes to difficulty in treating and arriving at a positive outcome. In our case Invega oral was started at the FIRST psychotic break…when oral meds were discontinued after 3 months and symptoms returned in 3 months…Invega shot was administered.


#7

Wow, I never heard of so many drugs being administered together, but I guess my daughter responded to just one or at most two at a time during each of her 5 hospitalizations. Her last visit and current medication is only Haldol depo injection good for 30 days and it works well for her. Prior hospitalizations she was given Zyprexa, Depakote and Lithium which did not work for her, but she was never on more than one or two drugs at a time per hospitalization.


#8

I would say that it is not so uncommon no, especially in the very beginning of the treatment process. With my son (in the beginning) he was on at least 2 or 3 at any given time, changes were being made every several weeks when improvements weren’t seen or complications developed. Today, after 8+ years of relative stability he remains on 125 mg clozapine 2X a day and 1000 mg depakote 2X a day, as well as 1 mg benztropine at bedtime. This is the mix that has worked the best for him the longest. My son’s diagnosis was disorganized schizophrenia, however, my sister is sza, but sadly she is not compliant with psych doctor visits or the advised medications.


#9

I don’t know, but if other drugs aren’t working (give them time to work and stay in contact with the doctor), consider Clozapine or ECT. We have had success with both (ECT at first with a loved one who for a long time refused APs) which led to eventual Clozapine.


#10

I think they must have made a mistake because on Monday they reduced his meds - they stopped the latuda and invega oral and ativan, and he is now on a low dose of seroquel and depakote with the invega sustenna still in his system!


#11

They have admitted they made a mistake. They were looking at his scripts in the pharmacy database and prescribed them without seeing if any had been discontinued - a terrible mistake for sure. Not sure what to do about it, any ideas?


#12

I don’t have any advice but thank god you questioned it. Good job!


#13

Every patient is unique and different what works well for one might be terribly wrong for another. I am glad you questioned things for your son and corrections were made.


#14

I always heard that if you need cogentin, you are on too many drugs.


#15

“Oops! Our bad.” Really scary, frustrating that they were overprescribing meds for your son. GRrrr.

I would continue to monitor all his scripts and advocating for your son.